Hail, Jackson
- When
- July 2, 1:20 PM CST
- Where
- Jackson County, 2.07 mi S of Springbrook
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.140, -90.480
Nickel-sized hail fell 2 miles south of Springbrook, IA at |220 pm July 2.
A cold front moved southeast across eastern Iowa July 2, sparking some showers and thunderstorms. Some of the storms were severe producing penny to quarter-sized hail, damaging winds, heavy rains and flash flooding, and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moved southeast across eastern Iowa July 2, sparking some showers and thunderstorms. Some of the storms were severe producing penny to quarter-sized hail, damaging winds, heavy rains and flash flooding, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 2, 2:25 AM CST, 10 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 AM CDT WED JUL 2 2008 .SYNOPSIS... ANALYSIS AT 2 AM INDICATES A BLOOMING AREA OF STORMS AND SHOWERS OVER NW IOWA WITH PRESSURE FALLS INTO EASTERN IOWA SUPPORTING THIS REGION TO CONTINUE TO SPREAD EAST AND SOUTHEAST INTO NORTHERN 1/2 OF AREA THIS MORNING. UPPER AIR DIFFLUENCE ALSO SUPPORTS THIS WITH HI-RES ECMWF DOING BEST ON HANDLING THIS SYSTEM. CLOUDS TO INCREASE OVER NW SECTIONS THIS AM WHICH WILL HAVE SOME IMPACTS ON HIGH TEMPERATURES. INTERESTING BEHIND COLD FRONT AS HAZE REPORTED IN DAKOTAS FROM CANADIAN FIRES. SURFACE DEWPOINTS RISING INTO UPPER 60S IN WESTERN IOWA SUPPORTING DECENT CONVECTIVE EVENT THIS AFTERNOON AS FRONT PASSES BETWEEN 18Z AND 03Z IN FORECAST AREA WITH NEW AND STRONGER CONVECTIVE DEVELOPMENT SUGGESTED FIRING AROUND 17-19Z DEPENDING ON HEATING TO CONVECTIVE TEMPERATURES OF 85-87F. && .SHORT TERM...TODAY AND TONIGHT... UPPED POPS THIS AM IN NORTH 1/3 AND WENT CATEGORICAL THIS AFTERNOON ALONG AND NORTH OF HIGHWAY 30 AS GOOD LOW LEVEL AND DECENT UPPER LEVEL SUMMERTIME FORCING TO ALLOW FOR VIGOROUS DEVELOPMENT OF STRONG TO LOCALLY SEVERE STORMS EARLY AFTERNOON INTO EARLY EVENING AHEAD OF SURFACE COOL FRONT. AGAIN...AS MENTIONED ABOVE...PREFER FORCING OF HI-RES ECMWF AS HANDLING CURRENT MOISTURE AND PRECIPITATION BEST. HIGHS TOUGH ISSUE DUE TO CLOUD COVER AND WENT MID 80S ALONG HIGHWAY 20 WITH UPPER 80S ALONG AND SOUTH OF HIGHWAY 30. THE CONCERN IS MORE CLOUDS MAY KEEP HIGHS AT LEAST A CATEGORY LOWER NORTH SECTIONS AS FAR SOUTH AS I-80 IF EXISTING SYSTEM TO OUR WEST CONTINUES TO DEVELOP AND PASS TO DAY SHIFT. LOCAL TECHNIQUES SUGGEST LOW END SEVERE WITH WBZ OF 11.5-13K AGL AND MODERATE 0-4 KM AGL LAPSE RATES WITH SBCAPES OF 2000 TO LOCALLY 3000 J/KG SUPPORT AREAS OF COOL POOLS WITH WEAK SHEAR TO PRODUCE WINDS OF 40-60 MPH WITH SOME ISOLATED 70 MPH POSSIBLE IN ROUGHLY 1 TO 8 PM TIME PERIOD. HIGH WBZ AND SEMI-MOIST CONDITIONS SUGGEST MAINLY MODEST SEVERE HAIL SIZES THIS AFTERNOON UP TO ROUGHLY NICKEL TO QUARTER SIZE WITH MOST STRONGEST STORMS TO PRODUCE PEA SIZE..IF ANY...THIS AFTERNOON DUE TO NEAR TROPICAL CHARACTERISTICS. PROGRESSIVE NATURE OF FORCING FROM FRONT SHOULD LIMIT HEAVY RAIN TO LESS THAN AN INCH MOST LOCATIONS UNTIL FRONT GETS ALONG AND SOUTH OF HIGHWAY 34 WHERE SUGGESTION OF INTERACTING COOL POOLS MAY ALLOW BRIEF TRAINING OF STORMS THIS EVENING FOR DAY SHIFT TO ASSESS FURTHER. TONIGHT...KEPT LIKELY POPS SE 1/2 THIS EVENING MOST PRECIPITATION TO SLIDE SOUTH OF FORECAST REGION AROUND MIDNIGHT. MINS WITH CLOUDS RAISED MOST LOCATIONS TO LOW TO MID 60S WITH SOME UPPER 50S ALONG HIGHWAY 20 WHERE SOME CLEARING SHOULD OCCUR. AGAIN...REGARDING SEVERE...ALL SOLUTIONS AND TECHNIQUES SUGGEST LOW TO LOWER END MODERATE SEVERE EVENT THIS AFTERNOON INTO MID EVENING. LOWER END SEVERE HAIL WITH HIGHER RISK BETWEEN HIGHWAY 20 AND HIGHWAY 34 THIS AFTERNOON. STRONG TO SEVERE STRAIGHT LINE WINDS FROM MICRO-BURSTS AND THEN COOL POOLS OF 60 TO LOCALLY 70 MPH WINDS MAINLY SOUTH OF HIGHWAY 30. RAINFALL AMOUNTS...MOST LOCATIONS TO RECEIVE ONE QUARTER UP TO ONE INCH AMOUNTS. ..NICHOLS.. .LONG TERM...THURSDAY THROUGH TUESDAY... SURFACE COLD FRONT IS PROGGED TO BECOME STALLED WELL TO THE SOUTH ACROSS CENTRAL MO INTO SOUTHERN IL THU MORNING AS HIGH PRESSURE BUILDS SOUTHWARD INTO THE UPPER MS VALLEY. THIS WILL FEED A RATHER COOL AND DRY LOW LEVEL EASTERLY FLOW INTO THE AREA. ALOFT...HOWEVER...NW FLOW CONTINUES WITH SEVERAL EMBEDDED SHORTWAVES INTERACTING WITH THIS BAROCLINIC BOUNDARY TO THE SOUTH KEEPING RAIN CHANCES CLOSE TO...OR JUST INTO THE FAR SOUTHERN CWA DEPENDING ON THE MODEL...THU THROUGH FRIDAY. 00Z GFS IS MOST NOTABLE OUTLIER WITH ITS SLOWER/MORE NORTHERLY FRONTAL PLACEMENT THU...WITH STRONG VORT MAX IN NW FLOW AND ASSOCIATED SURFACE WAVE MOVING ALONG THE BOUNDARY EXPLODING INTO HEAVY QPF EVENT OVER THE SOUTHERN HALF OF THE FORECAST AREA THU NIGHT. NAM/WRF...NGM...UKMET AND 12Z ECMWF HAVE BETTER CONTINUITY WITH A MORE SIMILAR FRONTAL PLACEMENT OF THE MAIN SURFACE AND H8 BOUNDARY FURTHER SOUTH ON THU AND FAVOR THIS SOLUTION. WILL KEEP POPS IN THE SOUTH IN THE MORNING FOR LINGERING BACK EDGE OF WED NIGHT CONVECTION...THEN POTENTIAL FOR MAINLY AFTERNOON SHOWERS AS SHORTWAVES CURRENTLY TOPPING WESTERN CONUS RIDGE RIDE SE TAPPING INTO MOISTURE AXIS WELL TO THE SOUTH. LOTS OF MID AND HIGH LEVEL MOISTURE SEEN ON WV IMAGERY TOPPING THE DIRTY RIDGE OUT WEST TO PROVIDE PARTLY TO MOSTLY CLOUDY SKIES THU INTO THU NIGHT. THIS...ALONG WITH STABLE MID LEVEL LAPSE RATES WILL LIMIT THUNDERSTORM POTENTIAL AND HAVE ONLY ISOLATED WORDING IN THE SOUTH. HIGHS STILL LOOK LIMITED TO THE 70S. SURFACE HIGH SHIFTS EAST INTO THE GREAT LAKES FRI AND SAT FOLLOWING SIMILAR GFS AND ECMWF SOLUTIONS THAT HAVE BETTER CONTINUITY AND IGNORING THE WRF/NAM THAT PUSHES THE HIGH OUT QUICKER AND GENERATES QPF IN RETURN FLOW FRI. THIS WILL RESULT IN CONDITIONS SIMILAR TO THU...WITH HIGHS IN 70S AND COMFORTABLE HUMIDITY LEVELS. MODELS IN POOR AGREEMENT WITH STRENGTH AND TIMING OF SHORTWAVES IN THE NW FLOW ON FRI THAT WOULD PROVIDE AT A MINIMUM A GOOD DEAL OF HIGH CLOUDS AND AT WORST SCATTERED SHOWERS. FOR NOW...KEPT SLIGHT CHANCE POPS LIMITED TO THE FAR SOUTH. PATTERN STARTS TO TRANSITION OVER THE WEEKEND WITH THE UPPER RIDGE OUT WEST FLATTENING AND MOVING OVERHEAD SUNDAY. TEMPORARY SHIFT TO A MORE FLOW ALOFT AND ASSOCIATED LOW LEVEL RETURN FLOW WILL BRING BACK MORE TYPICAL JULY HEAT AND HUMIDITY BY EARLY NEXT WEEK WITH LOW END THUNDERSTORM CHANCES KEPT IN PLACE FROM SUNDAY NIGHT THROUGH TUE. ..SHEETS.. && .AVIATION... MID/HIGH CLOUDS TO INCREASE TODAY WITH SCATTERED TO NUMEROUS STORMS AND SHOWERS BY LATE MORNING IN NW MOVING SE INTO MISSOURI BY MID EVENING. DBQ AND CID TERMINALS TO EXPERIENCE 1 TO 3 HOURS OF MVFR IS STORMS EARLY TO MID AFTERNOON WITH CIGS 2-3K AND VSBYS 1-3 MILES IN HEAVY RAINS AND GUSTY WINDS TO 40+ KTS. THE MLI AND BRL TERMINALS TO SEE 1 TO 3 HOURS OF MVFR TO BRIEF IFR CONDITIONS OF LATE AFTERNOON INTO MID EVENING WITH CIGS 500 TO 3,000 FEET AND VSBYS ONE TO 3 MILES. VFR CONDITIONS WITH MID/HIGH CLOUDS AND STORMS TO MOVE SOUTH BY MIDNIGHT ALL TERMINALS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT WED JUL 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 430 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD OF A PASSING COOL FRONT. MODERATELY HIGH INSTABILITY WILL ALLOW FOR SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE MID EVENING HOURS. PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1 PM UNTIL 9 PM THIS EVENING. HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER IN LOW LYING LOCATIONS. THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING HOURS. PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO THE NWS QUAD CITIES FORECAST OFFICE. NICHOLS/SHEETS
The Quad Cities radar (KDVN), 59 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
6 hail, 3 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.
Nickel-sized hail fell 2 miles south of Springbrook, IA at |220 pm July 2.
Wind gusts estimated to be 60 mph blew down some power lines in Farley, IA at 435 pm July 2.
Wind gusts estimated to be 65 mph uprooted a tree and blew down power lines just east of Dyersville, IA at 435 pm July 2.
Quarter-sized hail fell 1 mile southeast of Victor, IA at 454 pm July 2.
Nickel-sized hail fell 2 miles southeast of Prairieburg, IA at 500 pm July 2.
An EF1 tornado damaged a hog confinement, a barn, and some grain bins and machine sheds along a 1 mile path located about 2 to 3 miles east of Van Horne, IA around 510 pm July 2.
Penny-sized hail fell in Anamosa, IA at 522 pm July 2.
Heavy rains caused some flash flooding of two streets in Anamosa, IA during the early evening hours of July 2.
Penny-sized hail fell in Ladora, IA at 540 pm July 2. This report was relayed by the Iowa County Communications Center.
Nickel-sized hail fell 2 miles southeast of Prairieburg, IA at 545 pm July 2. The hail covered the ground. Wind gusts were estimated to be 70 mph.
Wind gusts were estimated to be 70 mph 2 miles southeast of Prairieburg, IA at 545 pm July 2.
Heavy rains caused flash flooding in Springville, IA, and Ely, IA during the evening of July 2. In addition, Hart Road, which is about 5 miles south southeast of Prairieburg, was washed out as a result of the flooding rains.
Heavy rains caused flash flooding at the intersection of Highway 6 and South Gilbert Street in Iowa City, IA during the evening of July 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127016, 127026, 127029, 127019, 127021, 127047, 127023, 127034, 127024, 127025, 127031, 127036, 127038.